Parkinson's Movement

Question for those on Amantadine

I have just started to take it along with the sinemet (9 daily). Wondering if I should take it at the same time or at a different time? My doctor said it should not matter. I am not up to the full dose yet, but will be taking 3 a day. Any tips? It is too early to know for sure, but so far I am feeling less pain, stiffness and dyskinesia. But, I am experiencing more abrupt ons/offs. I am YOPD and was diagnosed 3 years ago, although like everyone, I think I have had it a long time. Thanks!

3 Replies

Trust your doctor

1 like

Mayo Clinic

10.. Levodopa Dyskinesias Are Often Benign and Treatable

Around the same time that the short-duration levodopa responses become apparent, patients may experience hyperkinetic movements, primarily manifest as chorea; these are termed dyskinesias. Just as too little brain dopamine translates into motor slowness, too much dopamine results in excessive movements, ie, dyskinesias.

Because dyskinesias represent an excessive response to dopamine replenishment, they can be abolished by reducing the individual doses of carbidopa/levodopa. Note that dyskinesias are tied to the most recent dose; thus, carbidopa/levodopa doses taken more than 6 hours previously have lost this dyskinesia potential.

Dyskinesias in this sense are manifest as predominant chorea, characterized by nonpatterned flowing or dancing movements of a limb, trunk, head/neck, or combinations of body areas. This differs from simple dystonia, which is often painful, like cramps. Pure dystonia, especially if painful, typically represents a levodopa-underdosed state, rather than an excessive levodopa effect. A common example is the dystonic toe curling or foot inversion often experienced by PD patients, reflecting wearing-off of the levodopa effect, or inadequate levodopa.

Unfortunately, reduction of levodopa to abolish dyskinesias may result in reemergence of parkinsonism. Some patients have a narrow therapeutic window between necessary and excessive levodopa effects. For such patients, the old drug amantadine works well to attenuate dyskinesias. If levodopa adjustments cannot control dyskinesias without inducing unacceptable parkinsonism, then the addition of 100 mg of amantadine twice daily is worth considering. It can be increased to 3 and then 4 times daily if necessary (dose-related response). In susceptible individuals, amantadine may contribute to confusion or hallucinations, but it is tolerated in most PD patients. It commonly causes livedo reticularis, but this is not concerning.


Thanks for information.


You may also like...